Montana, 2012

Hail and Damaging Wind in Montana, June 25, 2012

June 25, 2012 · NWS BYZ · 4 events in 2 counties and zones

Hot temperatures and a mixed boundary layer combined with a weak midlevel disturbance resulted in the development of thunderstorms across Southeast Montana. |In addition, the presence of 30-40kt deep-layer wind shear helped support organized storm structures resulting in severe hail and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Hot temperatures and a mixed boundary layer combined with a weak midlevel disturbance resulted in the development of thunderstorms across Southeast Montana. |In addition, the presence of 30-40kt deep-layer wind shear helped support organized storm structures resulting in severe hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 25, 2:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 25, 2:17 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT MON JUN 25 2012

.SHORT TERM...VALID FOR TUE AND WED...

HIGH AMPLITUDE UPPER RIDGE AXIS HAD SHIFTED INTO THE DAKOTAS THIS
AFTERNOON PER WATER VAPOR IMAGERY...AND UPPER SW FLOW WAS OVER THE
REGION. GIVEN WAVES MOVING THROUGH THE FLOW...AND DIFFERENCES IN
WHERE THE MODELS PREDICT THE LOCATION OF THE SURFACE LOW...HAVE
EXPANDED POPS FURTHER W THIS EVENING. ALSO INCREASED THEM TO CHANCE
OVER THE E WHERE CONVECTION HAS BEEN DEVELOPING THIS AFTERNOON.
CONVECTION HAD ALSO DEVELOPED IN E WY. WILL KEEP DRY
THUNDERSTORMS IN THE FAR WESTERN ZONES DUE TO LOW PRECIPITABLE
WATERS. SOME OF THE THUNDERSTORMS MAY BE SEVERE OVER THE CENTRAL
AND EASTERN ZONES AS CONVECTION HAS BEEN BREAKING THE CAP IN SE WY
AND SEVERAL THOUSAND JOULES OF CAPE WERE AVAILABLE ABOVE THE CAP
INTO E MT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THIS AREA
THROUGH 05Z. TRIMMED BACK WESTWARD EXTENT OF POPS AFTER 06Z AS
WAVES WILL BE ALMOST OUT OF THE AREA. WARMED UP THE CENTRAL AND E
AS 850 MB TEMPERATURES WILL BE CLOSE TO +30 DEGREES C.

ON TUE...THE PACIFIC UPPER LOW...SEEN ON WATER VAPOR IMAGERY NEAR
THE OR COAST THIS AFTERNOON...WILL PUSH A COLD FRONT INTO THE AREA
IN THE AFTERNOON. AHEAD OF THE FRONT...SOUNDINGS SHOWED GUSTY SW
WINDS IN THE 30 TO 40 KT RANGE WITH HIGHER VALUES IN KLVM. THE FRONT
WILL PUSH THE STRONG 850 MB THERMAL RIDGE E AND USHER IN GUSTY W
WINDS IN THE AFTERNOON. SOUNDINGS SHOWED HIGH-LEVEL MOISTURE
CONFINED TO THE EASTERN ZONES IN THE AFTERNOON...SO TRIMMED BACK
POPS TO REFLECT THIS SCENARIO. TEMPERATURES WERE IN GOOD SHAPE WITH
NEAR RECORD HIGHS EXPECTED IN KMLS. A NW WIND SURGE WILL ACCOMPANY
THE FRONT TUE EVENING WITH CONTINUED COLD ADVECTION. THE COMBINATION
OF HOT...DRY AND WINDY CONDITIONS WITH A FRONTAL PASSAGE HAS
PROMPTED THE ISSUANCE OF A RED FLAG WARNING ACROSS MOST OF THE AREA
LATE TUE MORNING THROUGH 06Z WED. SOUNDINGS WERE DRY TUE NIGHT
SO WILL CONTINUE THE DRY FORECAST. LOWERED TEMPERATURES BASED ON
FORECAST 850 MB TEMPERATURES.

THERE WILL BE SOME TRAILING VORTICITY MOVING THROUGH THE AREA ON WED
AS THE UPPER LOW MOVES INTO CANADA. THE AIRMASS...HOWEVER...WILL BE
VERY DRY. LOWERED TEMPERATURES IN THE FAR E BASED ON MIXING
PROFILES. ZONAL FLOW WILL BE OVER THE AREA WED NIGHT WITH CONTINUED
DRY WEATHER. WED NIGHT MINS WERE IN GOOD SHAPE. ARTHUR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS ARE IN FAIRLY GOOD AGREEMENT THURSDAY THROUGH FRIDAY WITH
THE LONG WAVE PATTERN OVER OUR REGION SUGGESTING A ZONAL/LOW
AMPLITUDE RIDGE. BOTH MODELS HINT AT SOME MINOR RIPPLES IN THE
MEAN FLOW SUGGESTING SOME WEAK SHORT WAVE ENERGY...BUT THE IMPACT
SEEMS TO BE MAINLY AFFECT AREAS TO OUR NORTH AND WEST. A BROAD
SPLIT FLOW LIKE PATTERN OFF THE WEST COAST MAY EVENTUALLY WORK
INLAND AND BRING A CHANCE OF PRECIPITATION BY NEXT WEEKEND. MODELS
DIVERGE A BIT ON THE STRENGTH OF THE THERMAL RIDGE OVER THE AREA
THIS WEEKEND WITH THE ECMWF A BIT MORE AGGRESSIVE. IF THE RIDGE
OVER US AMPLIFIES MORE THAN THE AVERAGE 500MB PROG CURRENTLY
INDICATES WE COULD SEE HIGHS WELL INTO THE 90S AGAIN THIS WEEKEND.

OVERALL...THE INHERITED EXTENDED WAS IN GOOD SHAPE. JUST MADE SOME
MINOR UPDATES FOR THIS EXTENDED PACKAGE TWEAKING HIGHS FRIDAY
THROUGH SUNDAY AND A FEW RH GRIDS. BT

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE
EAST OF A KMLS TO KSHR LINE THIS EVENING. ONE OR TWO OF THESE
COULD BE STRONG WITH HAIL AND STRONG SURFACE WINDS. THERE IS A
SLIGHT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WEST OF THIS
LINE AS WELL...BUT ANY ACTIVITY THAT FORMS WILL BE HIGH BASED WITH
MOSTLY VIRGA. VFR CONDITIONS WILL OTHERWISE PREVAIL. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 070/096 055/085 056/089 060/094 063/093 064/095 064/088
    20/N    00/U    00/U    00/U    00/U    11/U    22/T
LVM 052/087 047/081 048/086 052/090 054/089 053/088 053/085
    10/N    00/N    00/U    00/U    00/B    11/B    22/T
HDN 071/101 052/085 053/091 057/096 060/095 060/098 060/090
    20/N    00/U    00/U    00/U    00/U    11/U    22/T
MLS 076/105 057/087 058/092 062/098 064/097 065/099 066/091
    32/T    00/U    00/U    00/U    00/U    12/T    22/T
4BQ 073/103 056/084 056/090 059/095 063/095 064/098 063/090
    32/T    00/U    00/U    00/U    00/U    11/U    22/T
BHK 074/103 054/083 056/089 060/092 062/093 063/095 063/088
    32/T    00/N    00/U    00/U    11/U    12/T    22/T
SHR 066/099 052/085 053/088 054/092 055/093 057/095 058/088
    20/N    00/U    00/U    00/U    00/U    11/U    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
     RED FLAG WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT FROM 9 AM TUESDAY TO MIDNIGHT MDT
      TUESDAY NIGHT FOR ZONE 274.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 25, 2:15 PM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT MON JUN 25 2012

MTZ028>042-056>058-063>068-WYZ098-099-262115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
315 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEASTERN MONTANA LATE TODAY AND CONTINUE THROUGH LATE EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND. THE THREAT OF SEVERE STORMS WILL BE GREATEST OVER
POWDER RIVER...CUSTER...CARTER AND FALLON COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY OVER
THE AREA AS A COLD FRONT APPROACHES THE REGION...BRINGING WIND
GUSTS OF 30 TO 50 MPH ALONG WITH THE HOT AND VERY DRY CONDITIONS.
A FEW THUNDERSTORMS ARE ALSO POSSIBLE. THE COLD FRONT WILL MOVE
FROM WEST TO EAST THROUGH THE AREA LATE TUESDAY AFTERNOON AND
TUESDAY EVENING. THOSE WITH FIRE WEATHER INTERESTS SHOULD PAY
CLOSE ATTENTION TO THE LATEST FORECASTS. ANYONE PLANNING OUTDOOR
BURNING OR FIREWORKS USE SHOULD EXERCISE EXTREME CAUTION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 2:36 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT MON JUN 25 2012

MTZ036-037-252200-
CARTER MT-POWDER RIVER MT-
336 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWDER RIVER AND
SOUTHWESTERN CARTER COUNTIES UNTIL 400 PM MDT...

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER SOUTHERN POWDER RIVER COUNTY. MOVEMENT
WAS NORTHEAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF HAIL UP TO ONE-HALF INCH IN DIAMETER
AND WIND GUSTS UP TO 40 MPH...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING AS THEY MOVE THROUGH THE AREA THIS AFTERNOON.

AREAS AFFECTED INCLUDE...BROADUS...BELLE CREEK...OLIVE...BOYES AND
HAMMOND.

STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4572 10561 4569 10464 4499 10486 4499 10596
TIME...MOT...LOC 2134Z 228DEG 16KT 4526 10530
Special weather statement, Jun 25, 2:47 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
347 PM MDT MON JUN 25 2012

MTZ029-042-063-252215-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-
347 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY AND
NORTHWESTERN MUSSELSHELL COUNTIES UNTIL 415 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 30 MILES NORTHWEST OF
ROUNDUP...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF
EXTREME NORTHERN GOLDEN VALLEY AND EXTREME NORTHWESTERN MUSSELSHELL
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4675 10875 4675 10869 4674 10869 4654 10909
      4671 10922 4676 10918 4676 10876
TIME...MOT...LOC 2145Z 211DEG 18KT 4671 10905
Special weather statement, Jun 25, 3:21 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
421 PM MDT MON JUN 25 2012

MTZ036-252315-
POWDER RIVER MT-
421 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWDER RIVER COUNTY UNTIL
515 PM MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROADUS...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

OTHER STORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
EVENING. AREAS AFFECTED BY THIS STORM INCLUDE...OLIVE...COALWOOD AND
POWDERVILLE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4504 10592 4579 10564 4577 10502 4500 10505
TIME...MOT...LOC 2220Z 228DEG 13KT 4541 10535
Special weather statement, Jun 25, 3:23 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
423 PM MDT MON JUN 25 2012

MTZ029-042-063-252300-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-
423 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY AND
NORTHWESTERN MUSSELSHELL COUNTIES UNTIL 500 PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS CENTERED 26 MILES NORTHWEST OF
ROUNDUP...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF
EXTREME NORTHWESTERN MUSSELSHELL COUNTY AND EXTREME NORTHEASTERN
GOLDEN VALLEY COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4675 10858 4654 10899 4662 10911 4667 10918
      4676 10905 4676 10860
TIME...MOT...LOC 2221Z 211DEG 22KT 4668 10898

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Powder River

When
June 25, 4:00 PM MST
Where
Powder River County, 6 mi SW of Powderville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.690, -105.190

The hail ranged in size from pea to quarter size.

Hail, Custer

When
June 25, 5:00 PM MST
Where
Custer County, 2.36 mi SE of Knowlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.330, -105.040

Quarter size hail was accompanied by thunderstorm wind gusts estimated at 50 mph.

Hail, Custer

When
June 25, 5:09 PM MST
Where
Custer County, 5.71 mi NNW of Knowlton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.430, -105.110

Thunderstorm Wind, Custer

When
June 25, 5:09 PM MST
Where
Custer County, 5.71 mi NNW of Knowlton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.430, -105.110

A thunderstorm wind gust estimated at 60 mph was reported 9 miles east of Locate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380976, 380977, 380978, 380979.